Coroner finds patient death caused by failure in critical thinking

Jun 21, 2018

A coroner has underscored the importance of critical thinking and good handover practices, following an inquest into the patient’s death from an e-prescribing error following surgery.

A patient underwent day surgery for an anterior cruciate ligament (ACL) knee reconstruction at a private hospital. Tragically, the next day, he was found unresponsive and died despite attempts to resuscitate him.

A forensic pathologist found he died from aspiration pneumonia due to mixed drug toxicity. This was most likely from fentanyl toxicity which caused severe respiratory depression, coma and hypotension, leading the patient to vomit and inhale gastric contents.

A seemingly uneventful procedure

Patient A presented to the orthopaedic surgeon with an ACL rupture in his left knee and was recommended to undergo a knee reconstruction.

Using the hospital’s ‘one touch’ prescribing system TrakCare®, the anaesthetist charted patient A’s pre-surgery sedative, anaesthesia and antibiotic. While the surgery was being performed, he prescribed an anti-emetic, antibiotics and anti-inflammatories. Post-operative medication, namely paracetamol, oxycodone and celecoxib, was also prescribed.

The procedure was uneventful and patient A left the theatre at 1:21pm.

Record confusion in prescribing

Patient B’s surgery started around 1.25 pm and the anaesthetist prescribed intra-operative medications in their record.

During patient A’s surgery, the anaesthetist had omitted to prescribe a small amount of fluids necessary to keep the line open for intravenous antibiotics. He was either reminded or remembered this during patient B’s operation and prescribed this for patient A using TrakCare®.

The anaesthetist then prescribed patient B an intravenous fentanyl infusion, 20mcg/1mL, 60mL but in patient A’s record, which he had not realised was still open. Patient B’s file had not been opened so the infusion intended for patient B was prescribed for patient A.

The anaesthetist then electronically ordered a fentanyl patch 100mcg/hour, one patch every three days (total five patches) in patient A’s chart, which was also intended for patient B.

While these medications were being prescribed, a series of alerts were triggered in TrakCare® which the anaesthetist overrode manually.

The pharmacist saw the order for a fentanyl patch on patient A’s record. He was aware it was the strongest fentanyl patch available and the patient’s record did not suggest he had ever taken opioids.

Mid-afternoon, the orthopaedic surgeon reviewed the patient, who was comfortable and in good spirits. Around 4 pm, the patient complained of knee pain, rating it seven out of 10. The ward nurse encouraged use of the Patient Controlled Analgesia (PCA) that contained fentanyl . An hour later, the ward nurse applied the fentanyl patch to his right upper arm.

The anaesthetist returned to the hospital at 7.30 pm. He noted the patient had a fentanyl patch on his arm and asked why he was using it. The patient advised it was for his knee pain. The anaesthetist noticed the PCA machine and presumed the patient had been on a fentanyl patch pre-operatively for his chronic knee pain. The coroner noted there was no record of the patient being on pre-operative medication for this pain.

At approximately 12.30 am, the patient was found unresponsive and died shortly after.

Coroner’s findings

The coroner was satisfied the prescribing error had most likely occurred when the anaesthetist opened patient A’s record to prescribe the fluids he had forgotten during his surgery. This was coupled with the anaesthetist’s failure to close patient A’s file before prescribing post-operative medications for patient B.

The coroner found that although the TrakCare® e-prescribing system did not cause the patient’s death, the prescribing error was made easier due to the system’s ability to open and close different patient records from a single terminal.

The anaesthetist’s argument that he was not provided sufficient training in TrakCare® was dismissed by the coroner, who found he had a responsibility to ensure he felt confident enough using the system to properly carry out his duties.

The coroner excused the orthopaedic surgeon member we represented from participating in the inquest in light of evidence indicating his involvement in the patient’s care was not related to his death.

Assumptions made

The coroner found the main reason for the failure to detect the prescribing error was the persistent failure in critical thinking by those involved in the patient’s care.

The anaesthetist ignored alerts triggered on TrakCare® and failed to connect phone calls from nursing staff regarding the absence of medication on patient B’s chart and duplicate orders of paracetamol and antibiotics.

The coroner considered the most serious failure in critical thinking occurred when the anaesthetist saw the patient receiving fentanyl PCA and wearing a fentanyl patch, neither of which he prescribed. He made a series of assumptions instead of making inquiries regarding the dosage and who prescribed the medication.

The dispensing pharmacist also failed to assess the appropriateness of the fentanyl patch for the opioid naïve patient.

The recovery nurses did not question the order for fentanyl PCA, despite fentanyl PCA not being discussed during the handover. The ward nurse did not assess whether the fentanyl patch was appropriate medication and failed to adjust her practices to reflect the risk posed once the patch was administered.

The coroner also noted there was a failure to refer to TrakCare® during the handover between the anaesthetist and nursing staff.

Poor handover practices, including the lack of emphasis on the increased risk posed to the patient receiving opioids by two modes of delivery, resulted in poor decisions about task delegation during the night shift.

The coroner found the nurses demonstrated a lack of opioid awareness and more frequent clinical observations were required, given the patient was at risk of over-sedation.

The patient’s observations should not have been allocated to a junior member of the nursing staff with insufficient expertise to monitor the patient. When the patient began to deteriorate, the junior nurse and a fellow nurse did not recognise the seriousness of the emergency.

The coroner noted the private hospital had made a number of system changes to prevent an occurrence like this from happening again.

Key lessons


  • Ensure you are sufficiently trained in the use of e-prescribing systems and are confident in their use.
  • Carefully check any electronic alerts before manually overriding them.
  • Do not make any assumptions when treating patients and double check if something doesn’t seem right.
  • Effective clinical handovers should ideally be in written form and follow a systematic process. View our webinar, More than words: communication and clinical handover.

If you are subject to a complaint, visit our website or call our Medico-legal Advisory Service (MLAS) on 1800 128 268 for expert advice, 24/7 in emergencies.

Share your view

We welcome your feedback on this article – email the Editor at: editor@avant.org.au